Colorado, 2016

Winter Storm and Heavy Snow in Colorado, December 21 to 23, 2016

December 21 to 23, 2016 · NWS GJT · 16 events in 16 counties and zones

An upper level Pacific trough brought significant to heavy snowfall amounts western Colorado.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level Pacific trough brought significant to heavy snowfall amounts western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 5:06 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Dec 21, 5:06 PM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
506 PM MST Wed Dec 21 2016

.SHORT TERM...(Tonight through Thursday night)
Issued at 407 PM MST Wed Dec 21 2016

Temperatures across the region were a few degrees warmer than 24
hours ago as a westerly flow off the Pacific brings in some
increased cloud cover. Some light snow is also occurring over the
northern mountains as expected. The southern valleys have seen the
best warmup with highs in the mid to upper 40s. Gunnison still has
yet to break out of their inversion with temperatures still in the
upper teens. The upper level low that will impact our area
Thursday is currently spinning just off the Baja coast and drawing
deep moisture northward into Arizona.

What a difference 24 hours makes as all models are now in great
agreement in tracking this upper level low inland and north of the
Four Corners region as an open wave by Thursday evening.
Yesterday, the NAM was the driest solution with the best moisture
south of our area, but now the NAM has come around to the GFS and
ECMWF solution which is increasing confidence. The base of this
trough and upper level low looks to track over southeast Utah and
southwest Colorado, which would favor the southern mountains (San
Juans, La Sals and Abajos) with the best forcing and snowfall
accumulations. Southwest flow ahead of this system would favor the
southwest facing slopes until dynamics take over as the low tracks
over the San Juans Thursday night. This would also favor the Grand
Mesa for heavy snowfall with the best accumulations above 8000
feet. Felt confident enough to issue a Winter Storm Warning for
the San Juans, La Sals and Abajos, and Grand Mesa above 8000 feet
with 8 to 16 inches of snow likely. Some spots in the San Juans
could see locally higher amounts but impacts will be felt over the
passes impacting travel. Advisories were also issued for the West
Elks and Sawatch Range and Uncompahgre Plateau above 8000 feet
where 5 to 10 inches of snow is likely. After analyzing time
heights over these areas, the strongest lift occurs over the San
Juans with moderate lift over the Grand Mesa and La Sals. Lift is
decent but weaker over the advisory zones. Deep moisture is
occurring with this system with some milder air ahead of it.
Specific humidity values increase to 5 g/kg over the Four Corners
and San Juans with precipitable water values increasing towards
0.6 to 0.7 inches in this region. This moisture is also reflected
on the time heights with the strongest lift occurring during the
period of deepest moisture through the dendritic growth layer
Thursday evening into Friday morning over the San Juans. This
would result in the heaviest snow and greatest impact during this
time. Models seem to be trending further north with this system as
well, with snow accumulation all the way north to the Flattops.
However, confidence in these accumulations reaching this far north
is lower so decided not to include the Flattops in highlites at
this time. Will let later shifts evaluate.

The valleys were also looked at very closely. Main concerns was
the nose of warm air aloft Thursday afternoon where H7 temps climb
to between 0C and 2C. This puts snow levels initially around 9000
feet which would keep precipitation in the southern valleys rain
or a rain/snow mix initially. Plenty of moisture will result in
decent rainfall amounts for the lower valleys Thursday afternoon
through Thursday evening as the low tracks across the region. The
colder air doesn't enter into the picture until Thursday evening
(after 5 pm) with H7 temps lowering to between -2C and -4C across
the southern valleys. This puts the snow level somewhere around
7000 feet. While there is some uncertainty in regards to
precipitation type and resultant snow accumulation in the valleys,
felt confident enough to issue a Winter Weather Advisory for
COZ022 (Animas Valley) and COZ023 (San Juan River Basin) for
elevations above 7000 feet where the best snowfall accumulations
are anticipated from 5 pm Thursday through Friday morning. This
includes the higher foothills of the San Juans including Breen,
Bayfield, Pagosa Springs, and areas north of Durango where 3 to 6
inches of snow is expected. Areas below 7000 feet should also see
some snow but amounts look to be lower due to the complexity with
rain/snow line issues.

.LONG TERM...(Friday through Wednesday)
Issued at 407 PM MST Wed Dec 21 2016

Snowfall will continue through Friday morning before winding down
after 8 am as the low exits the region and drier air moves in from
the northwest. Shortwave ridging will occur Friday afternoon and
evening as we transition from one storm to another.

A significant winter storm is still on track to impact the area
Christmas Eve and Christmas Day, which is this Saturday and
Sunday. The GFS and ECMWF are coming into somewhat better
agreement as the ECMWF appears to be coming around slightly to the
GFS solution in terms of timing of cold air. Models are about 6
hours off but both models seem to push the coldest air and cold
front through between midnight Saturday night and 5 am Sunday
morning. Precipitation will start off as rain or a rain/snow mix
in the valleys with snow in the mountains towards Saturday
afternoon. A 110 kt upper level jet will nose into the Four
Corners up along the Utah and Colorado border providing good upper
level support for precipitation. H7 temps will be a bit warmer
ahead of this system on Saturday afternoon with temps in the -2C
to -5C range which puts snow levels around 7000 or 8000 feet. This
will result in a rain/snow mix or rain in most valley locations.
Snowfall will pick up in intensity late Saturday afternoon into
the evening with snow levels lowering to all valley floors by
daybreak on Christmas Day. The H7 temps will be in the -10 to -12
range throughout the entire area by Sunday morning. Snow looks to
continue through the day on Christmas Day, coming to an end by
Sunday night or Monday morning at the latest as the low pressure
trough lifts northeast through the region and into the northern
Plains and upper Midwest.

Be prepared for hazardous winter weather conditions and make sure
to stay up to date on the latest forecast with this Christmas
storm. Travel will be impacted over the mountain passes during the
day on Christmas Eve, with impacts to travel being felt over most
roadways during the overnight hours into Christmas Day as snow
levels should lower to valley floors.

Lower confidence exists from Monday and beyond as models diverge
in their solutions. Overall looks like a drier forecast to start
next week with some disturbances moving through the northern
Rockies and potentially impacting the northern Colorado mountains
in northwest flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 459 PM MST Wed Dec 21 2016

Moisture will spread north tonight with CIGS gradually dropping
through the night. Light showers will develop near the Four
Corners around sunrise Thursday morning, spreading across the San
Juan Mountains and into west Central Colorado by early afternoon.
Mountains will become obscured with CIGS dropping below ILS break
points at all sites along and south of Interstate 70. Areas of IFR
and MVFR CIGS and VSBYS should be expected at KTEX and KDRO
after 12Z/Thu with a 50 percent chance of those conditions
spreading across KMTJ, KGJT, KASE and KEGE by 18Z/Thu.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM Thursday to 8 AM MST Friday
     for COZ012-017.

     Winter Storm Warning from 5 AM Thursday to 8 AM MST Friday for
     COZ009-018-019.

     Winter Weather Advisory from 5 PM Thursday to 8 AM MST Friday
     for COZ022-023.

UT...Winter Storm Warning from 5 AM Thursday to 8 AM MST Friday for
     UTZ028.

&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...JDC
Hazardous weather outlook, Dec 21, 5:42 AM MST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 AM MST WED DEC 21 2016

COZ001>014-017>023-UTZ022>025-027>029-221300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
542 AM MST WED DEC 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK WAVE WILL MOVE OVER NORTHERN PORTIONS OF UTAH AND COLORADO
TODAY. AS IT DOES...LIGHT SNOW IS EXPECTED WITH MINIMAL
ACCUMULATIONS...MAYBE 2 TO 3 INCHES IN THE NORTHERN MOUNTAINS.
REMAINING AREAS WILL SEE TIMES OF CLOUDS AND SUN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CLOSED LOW WILL BECOME AN OPEN WAVE THURSDAY AND BRING SNOWFALL
TO THE SAN JUAN MOUNTAINS AND POSSIBLY SOME SNOW OR A RAIN SNOW
MIX TO THE SOUTHERN VALLEYS THROUGH FRIDAY MORNING.

THE NEXT CHANCE FOR PRECIPITATION WILL BE CHRISTMAS EVE NIGHT INTO
CHRISTMAS MORNING AS A STRONG COLD FRONT MOVES OVER THE REGION
BRINGING WIDESPREAD RAIN AND SNOWFALL. PRECIPITATION WILL BE OVER
LATE SUNDAY NIGHT WITH ANOTHER DISTURBANCE EXPECTED TO MOVE OVER
THE AREA TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 2 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
December 21, 10:00 PM MST to December 23, 8:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Widespread snowfall amounts of 12 to 20 inches were measured across the zone with locally higher amounts that included 24 inches at the Columbus Basin SNOTEL site.

Winter Weather, Northwestern San Juan Mountains

When
December 22, 12:00 AM MST to December 23, 5:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area.

Heavy Snow, Animas River Basin

When
December 22, 12:00 AM MST to December 23, 5:00 AM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 9 inches were measured across the area.

Winter Weather, Central Yampa River Basin

When
December 22, 3:00 AM MST to December 23, 3:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured across the area.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
December 22, 8:00 AM MST to December 23, 4:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 12 inches were measured mainly along the southern end of the Uncompahgre Plateau.

Heavy Snow, San Juan River Basin

When
December 22, 8:00 AM MST to December 23, 8:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were measured across the area with locally higher amounts up to 12 inches in the Pagosa Springs area.

Winter Weather, Elkhead and Park Mountains

When
December 22, 9:00 AM MST to December 23, 6:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 7 inches were measured across the area.

Winter Weather, West Elk and Sawatch Mountains

When
December 22, 10:00 AM MST to December 23, 7:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area with locally higher amounts that included 17 inches at the Schofield Pass SNOTEL site.

Winter Weather, Grand and Battlement Mesas

When
December 22, 10:00 AM MST to December 23, 4:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the area with a locally higher amount of 11 inches at the Park Reservoir SNOTEL site.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
December 22, 11:00 AM MST to December 23, 6:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 6 inches were measured across the area.

Winter Weather, Flattop Mountains

When
December 22, 12:00 PM MST to December 23, 5:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were measured across the area.

Winter Weather, Upper Gunnison River Valley

When
December 22, 3:00 PM MST to December 23, 6:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches fell across the Gunnison area.

Winter Weather, Upper Yampa River Basin

When
December 22, 4:00 PM MST to December 23, 4:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the area.

Winter Weather, Grand Valley

When
December 22, 6:00 PM MST to December 23, 4:00 AM MST
Where
Grand Valley forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the Grand Valley. Many roads become snowpacked.

Winter Weather, Debeque to Silt Corridor

When
December 22, 7:00 PM MST to December 23, 4:00 AM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area.

Winter Weather, Central Colorado River Basin

When
December 22, 7:00 PM MST to December 23, 11:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 5 inches were measured across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680229, 680272, 702131, 680233, 680228, 702132, 680230, 680235, 680271, 680231, 680232, 680237, 680225, 680226, 680227, 680234.